Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 178, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 17, 2009, 5:52 PM EDT for Johnston County, Nash County, Wilson County, North Carolina. It was in force for 68 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2009, 5:52 PM EDT (21:52 UTC)
- Expired
- Jul 17, 2009, 7:00 PM EDT
- In force
- 68 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Johnston County, NC, Nash County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 51 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 6:15 PM EDT | HAIL 0.75 | 4 Wsw Wilson, NC | PENNY SIZE HAIL AT NC-42 AND LAMM ROAD |
| Jul 17, 6:55 PM EDT | TSTM WND DMG | Nnw Saratoga, NC | A LARGE TREE WAS UPROOTED IN DOWNTOWN SARATOGA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 63 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 2:42 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 703 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 172152
SVRRAH
NCC101-127-195-172300-
/O.NEW.KRAH.SV.W.0178.090717T2152Z-090717T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
552 PM EDT FRI JUL 17 2009
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA
WILSON COUNTY IN CENTRAL NORTH CAROLINA
SOUTHERN NASH COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 700 PM EDT
* AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER EMIT...OR OVER LINWOOD...MOVING EAST AT 35
MPH. PENNY SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH
THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
BAILEY...
SIMS...
NEW HOPE...
WILSON...
ELM CITY...
WILLBANKS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3562 7780 3562 7833 3580 7826 3587 7823
3588 7821 3589 7782 3586 7783 3584 7777
3582 7775 3579 7776 3573 7773
TIME...MOT...LOC 2153Z 269DEG 32KT 3576 7825
$$
MWS4 follow-up statements
000
WWUS52 KRAH 172205
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
605 PM EDT FRI JUL 17 2009
NCC101-127-195-172300-
/O.CON.KRAH.SV.W.0178.000000T0000Z-090717T2300Z/
JOHNSTON NC-WILSON NC-NASH NC-
605 PM EDT FRI JUL 17 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHERN NASH...WILSON AND NORTHEASTERN JOHNSTON COUNTIES...
AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
MIDDLESEX...OR 7 MILES EAST OF LINWOOD...MOVING EAST AT 25 MPH.
PENNY SIZED HAIL AND WINDS IN EXCESS OF...58 MPH...ARE LIKELY WITH
THIS STORM. THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE ACROSS
EAST CENTRAL WAKE COUNTY.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... BAILEY... SIMS... NEW
HOPE... WILSON... ELM CITY... AND WILLBANKS.
IF YOU OBSERVED DAMAGING WINDS OR LARGE HAIL...PLEASE NOTIFY YOUR
NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3562 7780 3562 7833 3580 7826 3587 7823
3588 7821 3589 7782 3586 7783 3584 7777
3582 7775 3579 7776 3573 7773
TIME...MOT...LOC 2202Z 270DEG 23KT 3576 7818
$$
MWS000
WWUS52 KRAH 172213
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
613 PM EDT FRI JUL 17 2009
NCC101-172223-
/O.CAN.KRAH.SV.W.0178.000000T0000Z-090717T2300Z/
JOHNSTON NC-
613 PM EDT FRI JUL 17 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JOHNSTON COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND
THE WARNING IS NO LONGER IN EFFECT.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM
TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE
IN RALEIGH.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3562 7780 3562 7814 3567 7816 3571 7816
3575 7824 3581 7825 3588 7821 3589 7782
3586 7783 3584 7777 3582 7775 3579 7776
3573 7773
TIME...MOT...LOC 2213Z 270DEG 23KT 3576 7809
$$
NCC127-195-172300-
/O.CON.KRAH.SV.W.0178.000000T0000Z-090717T2300Z/
WILSON NC-NASH NC-
613 PM EDT FRI JUL 17 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHERN NASH AND WILSON COUNTIES...
AT 612 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED. THIS STORM WAS
LOCATED NEAR BAILEY...OR 12 MILES EAST OF LINWOOD...MOVING EAST AT 25
MPH.
PENNY SIZED HAIL AND WINDS IN EXCESS OF...58 MPH...ARE LIKELY WITH
THIS STORM. THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE ACROSS
EAST CENTRAL WAKE COUNTY.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... BAILEY... SIMS... NEW
HOPE... WILSON... ELM CITY... AND WILLBANKS.
IF YOU OBSERVED DAMAGING WINDS OR LARGE HAIL...PLEASE NOTIFY YOUR
NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3562 7780 3562 7814 3567 7816 3571 7816
3575 7824 3581 7825 3588 7821 3589 7782
3586 7783 3584 7777 3582 7775 3579 7776
3573 7773
TIME...MOT...LOC 2213Z 270DEG 23KT 3576 7809
$$
MWS000
WWUS52 KRAH 172226
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
626 PM EDT FRI JUL 17 2009
NCC127-172234-
/O.CAN.KRAH.SV.W.0178.000000T0000Z-090717T2300Z/
NASH NC-
626 PM EDT FRI JUL 17 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN NASH COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND
THE WARNING IS NO LONGER IN EFFECT.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM
TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE
IN RALEIGH.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3562 7780 3562 7814 3567 7816 3574 7815
3584 7788 3584 7785 3586 7782 3584 7777
3582 7775 3579 7776 3573 7773
TIME...MOT...LOC 2224Z 271DEG 20KT 3573 7797
$$
NCC195-172300-
/O.CON.KRAH.SV.W.0178.000000T0000Z-090717T2300Z/
WILSON NC-
626 PM EDT FRI JUL 17 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR WILSON COUNTY...
AT 623 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM.
THIS STORM WAS LOCATED NEAR WILSON...OR 17 MILES SOUTH OF
NASHVILLE...MOVING EAST AT 25 MPH.
NICKEL SIZED HAIL AND WINDS IN EXCESS OF...60 MPH ARE IMMINENT IN
THE CITY OF WILSON.
OTHER LOCATIONS IN THE PATH OF THE STORM INCLUDE... ELM CITY... AND
WILLBANKS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3562 7780 3562 7814 3567 7816 3574 7815
3584 7788 3584 7785 3586 7782 3584 7777
3582 7775 3579 7776 3573 7773
TIME...MOT...LOC 2224Z 271DEG 20KT 3573 7797
$$
MWS000
WWUS52 KRAH 172256
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
656 PM EDT FRI JUL 17 2009
NCC195-172304-
/O.EXP.KRAH.SV.W.0178.000000T0000Z-090717T2300Z/
WILSON NC-
656 PM EDT FRI JUL 17 2009
...THE SEVERE THUNDERSTORM WARNING FOR WILSON COUNTY EXPIRES AT 700
PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING
WILL BE ALLOWED TO EXPIRE. WINDS MAY STILL GUST BETWEEN 35 AND 45
MPH THROUGH 715 PM... OVER EXTREME EASTERN WILSON COUNTY...
INCLUDING THE COMMUNITY OF SARATOGA.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM
TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE
IN RALEIGH.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3562 7780 3562 7814 3567 7816 3574 7815
3584 7788 3584 7785 3586 7782 3584 7777
3582 7775 3579 7776 3573 7773
TIME...MOT...LOC 2254Z 271DEG 20KT 3573 7777
$$
MWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:18 PM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 17, 3:18 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 318 PM EDT FRI JUL 17 2009 .SYNOPSIS... A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS EVENING AND CROSS CENTRAL NORTH CAROLINA OVERNIGHT. WEAK HIGH PRESSURE WILL BUILD INTO THE AREA SATURDAY... AND DRIFT EAST ON SUNDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 251 PM FRIDAY... MOIST AND MODERATELY UNSTABLE AIR MASS COVERS ROUGHLY THE EASTERN HALF OF THE FORECAST AREA WHILE MID LEVEL WINDS HAVE INCREASED IN RESPONSE TO UPPER LEVEL JET ROTATING THROUGH LOWER OH VALLEY. IN ADDITION...MID LEVEL TROUGH LIFTING E-NE ACROSS THE SOUTHERN APPALACHIANS. ALSO...DECENT STRONG LOW LEVEL THETA-E ADVECTION OCCURRING OVER THE COASTAL PLAIN. THUS...APPEARS BEST PARAMETERS FOR SEVERE STORMS WILL LIE ALONG AND EAST OF HIGHWAY 1. FARTHER WEST...LOW LEVEL FLOW HAS VEERED TO A WESTERLY DIRECTION...ADVECTING SLIGHTLY MORE STABLE AIR INTO THE LOWER LAYERS. STILL CANNOT RULE OUT AN ISOLATED SEVERE STORM IN THE WESTERN PIEDMONT THROUGH 21Z. BEST UPPER LEVEL SUPPORT LIFT WELL NE OF CENTRAL NC AFTER 00Z. THUS...EXPECT MOST STORMS TO DIMINISH AFTER 00Z WITH ANY CONVECTION ISOLATED AND CONFINED TO FAR EASTERN PERIPHERY BY 02Z. SURFACE FRONT DOESNT CROSS REGION UNTIL 06Z-12Z. DUE TO LATER FROPA...MIN TEMPS MAY END UP BEING A FEW DEGREES WARMER DUE TO MIXING. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... AS OF 306 PM... SURFACE FRONT WILL SLOW OVER THE COASTAL PLAIN BUT DEEP WESTERLY FLOW FLOW WILL ADVECT DRY...STABLE AIR OVER THE REGION. RESIDUAL MOISTURE IN THE LOWEST 8000 FT WILL RESULT IN FEW TO SCATTERED CU INT EH LATE MORNING THROUGH AFTERNOON HOURS BUT MOISTURE DOES NOT APPEAR DEEP ENOUGH NOR LIFT SUFFICIENT ENOUGH TO GENERATE SHOWERS. THUS WILL REMOVE SLIGHT CHANCE POPS FROM THE COASTAL PLAIN. MOS GUIDANCE TEMPS OF MID 80S NW TO 90 SE AGREE WITH LOW LEVEL THICKNESSES. SATURDAY NIGHT...WEAK SURFACE HIGH OVERHEAD BY SW FLOW ALOFT MAY ADVECT ENOUGH MOISTURE TO RESULT IN AREA OF CIRRUS. IF SKIES CLEAR OFF ENOUGH...CALM WINDS AND RELATIVELY DRY AIR NEAR THE SURFACE WILL RESULT IN MIN TEMPS 5-7 DEGREES BELOW NORMAL. && .LONG TERM /SUNDAY THROUGH THURSDAY/... AS OF 100 PM FRIDAY... WHILE THE NAM AND EVEN THE GFS ARE PERSISTENT WITH KEEPING OVERALL CONDITIONS DRY SUNDAY A DIGGING UPPER TROUGH APPROACHING FROM THE WEST AND PRECIPITABLE WATER VALUES OF 1.5 INCHES COULD SUPPORT AN ISOLATED SHOWER OR THUNDERSTORM MAINLY IN THE EAST AND SOUTHEAST BUT ACTIVITY IF ANY SHOULD BE VERY LIMITED. WILL KEEP POPS OUT OF THE FORECAST FOR THURSDAY AFTERNOON BUT WILL KEEP A SLIGHT CHANCE IN FOR SUNDAY NIGHT INTO MONDAY MORNING AS THE UPPER TROUGH APPROACHES AND CONDITIONS DESTABILIZE A LITTLE. SEASONABLE HIGHS IN THE MID 80S STILL LOOK ON TRACK. SUNDAY NIGHT...THE NAM IS MORE AGGRESSIVE THAN THE GFS AND ECMWF REGARDING THE QPF AND LIFT SUNDAY NIGHT BUT ALL MODELS INCLUDING THE ECMWF INCREASE THE RAIN CHANCES AND QPF BY MONDAY. FOR NOW WILL KEEP JUST SLIGHT CHANCE POPS IN THE FORECAST FOR SUNDAY NIGHT INCREASING RAIN CHANCES BY MONDAY MORNING. TIMING OF THE NEXT SYSTEM COULD CAUSE POPS TO INCREASE SUNDAY NIGHT. UNSETTLED WEATHER PATTERN SHOULD BE IN PLACE FOR EARLY NEXT WEEK AS THE UPPER TROUGH DIGS SOUTH AND EVEN BECOMES NEGATIVELY TILTED ON THE NAM AND ECMWF BY LATE MONDAY. THE UPPER LEVELS WILL BE VERY SUPPORTIVE AS THE REGION FALLS INTO THE RIGHT ENTRANCE REGION OF A NORTH TO SOUTH ORIENTED 85+KT 250MB JET. THIS WILL PROVIDE ENHANCE UPPER DIVERGENCE. ALTHOUGH THERE ARE EXACT TIMING AND STRENGTH DIFFERENCES BETWEEN THE GFS AND THE ECMWF IN THE MID- LEVEL SHORTWAVES WE CAN EXPECT SCATTERED SHOWERS AND THUNDERSTORMS MONDAY THROUGH WEDNESDAY NIGHT. A WEAK COASTAL TROUGH OR FRONTAL ZONE APPEARS TO MOVE INLAND AND SHOULD PROVIDE A FOCUS FOR SHOWERS AND STORMS WITH SUPPORT FROM THE UPPER TROUGH JUST TO THE WEST. SHORTWAVES ALOFT...PRESENCE OF THE FRONT...AND A PERSISTENT FETCH OFF OF THE ATLANTIC ALL RESULT IN CHANCES FOR SHOWERS AND THUNDERSTORMS MONDAY INTO WEDNESDAY AND MOST LOCATIONS ACROSS THE AREA SHOULD RECEIVE PERIODIC RAINFALL. THE ECMWF REMAINS STRONGER THAN THE GFS WITH A NEGATIVELY-TILTED UPPER TROUGH MOVING THROUGH THE MID ATLANTIC LATE MONDAY INTO TUESDAY...AND IF THAT VERIFIES...IT IS QUITE POSSIBLE CHANCES FOR SHOWERS AND THUNDERSTORMS WILL NEED TO BE RAISED INTO AT LEAST THE LIKELY CATEGORY FOR A PERIOD OR TWO FROM MONDAY AFTERNOON THROUGH TUESDAY. CONTRAST BETWEEN THE GFS AND ECMWF INCREASES DURING THE LATTER PART OF THIS PERIOD. WHILE THE GFS BUILDS HEIGHTS WEST FROM THE ATLANTIC ACROSS THE CAROLINAS DURING THE MIDDLE OF THE WEEK...THE ECMWF SUPPORTS MORE OF A PATTERN INDICATIVE OF RECENT DAYS WITH A RIDGE IN THE WEST AND A TROUGH ALOFT CLOSE TO THE ATLANTIC SEABOARD. THE RESULT BEING CONSISTENCY WITH THE CURRENT EXTENDED FORECAST SHOWING GENERALLY HIGHER CHANCES FOR SHOWERS WEDNESDAY AND THURSDAY EAST VERSUS WEST. BASED ON EXPECTED CLOUD COVER AND MOISTURE...HIGH TEMPERATURES SHOULD BE AT OR SLIGHTLY BELOW NORMAL... WITH LOWS AT OR SLIGHTLY ABOVE NORMAL. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... AS OF 312 PM FRIDAY... SCATTERED CONVECTION WILL THREATEN KRDU...KRWI AND KFAY...ENDING FROM WEST TO EAST AFTER 22Z. BREEZY SW WINDS THIS AFTERNOON WILL DIMINISH WITH LOSS OF INSOLATION. SURFACE FRONT WILL DRIFT EAST ACROSS REGION BETWEEN 04Z-11Z. WINDS WILL VEER TO W-NW AFTER FROPA BUT WINDS SPEEDS GENERALLY LESS THAN 6 KTS. WEAK HIGH PRESSURE WILL BUILD INTO REGION SATURDAY AND SETTLE OVERHEAD SATURDAY NIGHT. RESIDUAL MOISTURE BELOW 800- FT WILL RESULT IN SCATTERED CU BETWEEN 14Z-23Z SATURDAY. HOWEVER...MOISTURE DOESNT APPEAR DEEP ENOUGH TO SUPPORT DEVELOPMENT OF SHOWERS. VFR CONDITIONS EXPECTED TO PERSIST THROUGH SUNDAY NIGHT. PERIODS OF MVFR CONDITIONS MAY OCCUR MONDAY THROUGH WEDNESDAY...MAINLY DUE TO CEILINGS AND FOG IN THE EARLY MORNING...AND SCATTERED CONVECTION IN THE AFTERNOON AND EARLY EVENING. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...WSS NEAR TERM...WSS SHORT TERM...WSS LONG TERM...JO AVIATION...WSS
Hazardous weather outlook, Jul 17, 5:21 PM EDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 521 PM EDT FRI JUL 17 2009 NCZ011-027-028-042-043-075>078-086-088-089-182130- HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-HOKE- CUMBERLAND-SAMPSON- 521 PM EDT FRI JUL 17 2009 ...SEVERE THUNDERSTORM WATCH 595 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THROUGH TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED AS STORMS MOVE ACROSS THE AREA. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS. NCZ007>010-021>026-038>041-073-074-083>085-182130- PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE- DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY- ANSON-RICHMOND-SCOTLAND- 521 PM EDT FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THROUGH TONIGHT. SCATTERED THUNDERSTORMS...SOME OF WHICH WILL BE SEVERE...WILL CROSS SECTIONS OF CENTRAL NORTH CAROLINA...MAINLY EAST OF I-85. WINDS GUSTS UP TO 70 MPH AND HAIL UP TO THE SIZE OF NICKELS ARE POSSIBLE WITH THE SEVERE STORMS. IN ADDITION...THE STORMS MAY PRODUCE AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING STRIKES. DUE TO THE VERY MOIST AIR MASS IN PLACE...LOCALIZED FLOODING MAY ALSO OCCUR...ESPECIALLY IN URBAN AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED AS STORMS MOVE ACROSS THE AREA. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.
In the hours before
Special weather statement, Jul 17, 5:07 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 507 PM EDT FRI JUL 17 2009 NCZ041-042-172200- JOHNSTON-WAKE- 507 PM EDT FRI JUL 17 2009 ...STRONG HUNDERSTORMS WILL MOVE ACROSS PORTIONS OF WAKE AND JOHNSTON COUNTIES THROUGH 600 PM EDT... AT 506 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WEST RALEIGH... MOVING EAST AT 40 MPH. GUSTY WINDS OF 30 TO 40 MPH... AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THESE STORMS WILL AFFECT CARY... RALEIGH... GARNER... AND WENDELL THROUGH 600 PM. DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY. BADGETT
Special weather statement, Jul 17, 5:08 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 508 PM EDT FRI JUL 17 2009 NCZ075-172200- MOORE- 508 PM EDT FRI JUL 17 2009 ...A STRONG THUNDERSTORM WILL MOVE ACROSS MOORE COUNTY THROUGH 600 PM EDT... AT 508 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EAGLE SPRINGS...OR ABOUT 13 MILES EAST OF TROY...MOVING EAST AT 30 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...SEVEN LAKES... CARTHAGE...AND...WHISPERING PINES...VASS...CAMERON. GUSTY WINDS OF 20 TO 30 MPH AND CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. JO
Local storm report, Jul 17, 5:10 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
510 PM EDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG 3 NNW HALIFAX 36.37N 77.61W
07/17/2009 HALIFAX NC LAW ENFORCEMENT
TREE DOWN ON REESES STORE ROAD AT HWY 125
&&
LEPAGANOLocal storm report, Jul 17, 5:12 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
512 PM EDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 5 SSW HALIFAX 36.26N 77.62W
07/17/2009 HALIFAX NC LAW ENFORCEMENT
TREE DOWN ON HWY 561 NORTH
&&
LEPAGANOLocal storm report, Jul 17, 5:46 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
546 PM EDT FRI JUL 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 1 SE RALEIGH 35.80N 78.63W
07/17/2009 WAKE NC LAW ENFORCEMENT
TREE DOWN AT THE INTERSECTION OF DAVIE AND JONES STREET
&&
LEPAGANOSpecial weather statement, Jul 17, 5:49 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 549 PM EDT FRI JUL 17 2009 NCZ027-042-043-172245- JOHNSTON-NASH-WILSON- 549 PM EDT FRI JUL 17 2009 ...STRONG THUNDERSTORMS WILL MOVE ACROSS NASH...WILSON AND JOHNSTON COUNTIES THROUGH 645 PM EDT... AT 548 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER LINWOOD...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR EMIT... MIDDLESEX... BAILEY... SIMS... AND WILSON. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DEADLY CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. A SEVERE THUNDERSTORM REMAINS IN EFFECT UNTIL 10 PM. MWS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 1:25 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Orange, Person | 35 min |
| Jul 17, 1:56 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Orange, Person | 35 min |
| Jul 17, 2:14 PM EDT | Severe Thunderstorm Warning | RAH | Halifax, Warren | 46 min |
| Jul 17, 2:54 PM EDT | Severe Thunderstorm Warning | RAH | Nash | 51 min |
| Jul 17, 3:23 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Guilford, Randolph | 32 min |
| Jul 17, 3:26 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 46 min |
| Jul 17, 3:26 PM EDT | Severe Thunderstorm Warning | RAH | Wayne, Wilson | 38 min |
| Jul 17, 3:40 PM EDT | Severe Thunderstorm Warning | RAH | Nash | 50 min |
| Jul 17, 4:33 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery | 29 min |
| Jul 17, 5:10 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wake | 50 min |
| Jul 17, 6:10 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston | 50 min |
| Jul 17, 6:33 PM EDT | Tornado Warning | RAH | Harnett, Johnston | 27 min |
| Jul 17, 6:44 PM EDT | Tornado Warning | RAH | Harnett, Johnston | 16 min |
| Jul 17, 6:57 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Johnston, Sampson | 48 min |
| Jul 17, 7:01 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Sampson, Wayne | 44 min |
| Jul 17, 7:19 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Hoke | 56 min |
| Jul 17, 7:59 PM EDT | Areal Flood Advisory | RAH | Cumberland | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.